Medical questions & health advice by board certified doctors
"Are these menstrual cramps related to anemia?"
I am 31 and anemic. I have been having my menstrual cycle for 2 weeks now. In these 3 days I have been having cramp. I dont understand why I am having all this health problem?
I am sorry to hear that you are having so many problems! If you have not yet talked to your primary care doctor or your OB GYN doctor about these issues, I highly recommend that you do so. In young, otherwise healthy women, menstrual irregularities are one of the most common causes of anemia. This is because, with the blood loss from menstruation, the body sometimes loses more blood than it is capable of replacing, leading to anemia. Heavy menstrual periods with cramping is known as dysmenorrhea. This is an extremely treatable problem! Most of the time, your OB GYN doctor would start with a medication to try to regularize your periods and make them lighter; the most common medications used for this purpose or oral contraceptive pills, which usually do the trick. You also probably need to be taking an iron supplement to help replace the blood you are losing. If, on the other hand, your doctor decides that the amount of blood you are losing due to your menstrual problems is not sufficient to produce the anemia that you have, then it may be necessary to work up other potential causes of anemia. Also, sometimes heavy periods are a sign of a bleeding problem, which your doctor can also work up. Again, please start with your doctor.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.